Hail, Burnet
- When
- March 19, 7:19 PM CST
- Where
- Burnet County, 1.37 mi ENE of Briggs
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.880, -97.900
An upper level trough moving across Central Texas pushed a cold front across the Hill Country and South Central Texas. Scattered showers and thunderstorms developed, some of which became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
An upper level trough moving across Central Texas pushed a cold front across the Hill Country and South Central Texas. Scattered showers and thunderstorms developed, some of which became severe. One of the severe thunderstorms moved across the Austin Metro area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 19, 5:20 PM CST, 1 hour 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 620 PM CDT TUE MAR 19 2013 .AVIATION... VFR BEFORE STORMS MOVE INTO THE AREA THIS EVENING. BEST CHANCE FOR TSRA WILL BE AT AUS BETWEEN ABOUT 03Z AND 07Z. SLIGHTLY LESS OF A CHANCE IN THE SAN ANTONIO AREA...IF I COULD I WOULD USE A PROB30 GROUP. CIGS WITH STORMS WILL DROP TO MVFR AND CIGS WILL REMAIN THERE BEHIND THE BOUNDARY. WINDS WILL INCREASE FROM THE NORTH TO AROUND 15 KTS. SHOULD SEE IMPROVEMENT IN CIGS LATE MORNING WEDNESDAY. AT DRT NO STORMS ARE EXPECTED. VFR CONDITIONS WILL CONTINUE THROUGH THE EVENING. CIGS WILL DROP TO MVFR BY AROUND 09Z. IMPROVEMENT TO VFR BY EARLY AFTERNOON WEDNESDAY. && .PREV DISCUSSION... /ISSUED 335 PM CDT TUE MAR 19 2013/ SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)... CONCERNS THROUGH TONIGHT WILL BE CENTERED ON CONVECTION CHANCES ACROSS SOUTH CENTRAL TEXAS AS AN UPPER LEVEL SHORTWAVE TROUGH MOVES IN FROM THE NORTHWEST. THE LATEST HI-RES MODELS SUGGEST CONVECTION WILL INITIATE ACROSS THE SOUTHERN EDWARDS PLATEAU/FAR NORTHWESTERN HILL COUNTRY AROUND 00Z (7 PM) AS A LEAD SHORTWAVE TROUGH ARRIVES BY EARLY THIS EVENING. SHOWER AND THUNDERSTORM ACTIVITY WILL THEN GRADUALLY SPREAD SOUTHEAST ACROSS THE REMAINDER OF SOUTH CENTRAL TEXAS THROUGH THE REMAINDER OF THE EVENING AND OVERNIGHT HOURS. A FEW OF THE STORMS COULD BE STRONG TO SEVERE...MAINLY ALONG AND NORTH OF A MOUNTAIN HOME TO SAN MARCOS TO SCHULENBURG LINE. THIS DOES INCLUDE THE AUSTIN METRO AREA. AS OF NOW...THE FAVORED TIME FOR SEVERE WEATHER WILL BE ROUGHLY 10 PM TONIGHT UNTIL 1 AM WEDNESDAY MORNING. THE MAIN CONCERNS WITH THE STRONGEST ACTIVITY WILL BE LARGE HAIL AND DAMAGING WINDS. RAIN CHANCES WILL DECREASE ON WEDNESDAY AS NORTHERLY WINDS USHER DRIER AIR INTO SOUTH CENTRAL TEXAS. LONG TERM (THURSDAY THROUGH TUESDAY)... ZONAL FLOW ALOFT REMAINS INTACT THROUGH THE REMAINDER OF THE WORK WEEK. THIS WILL RESULT IN A WARMING TREND FOR SOUTH CENTRAL TEXAS. A RETURN OF GULF MOISTURE COULD ALSO AID IN A FEW SHOWERS DEVELOPING ON THURSDAY AND FRIDAY FOR AREAS GENERALLY EAST OF HIGHWAY 281. WE WILL KEEP RAIN CHANCES LOW (20%) GIVEN A LACK OF UPPER AIR SUPPORT ACROSS OUR REGION. TEMPERATURES WILL WARM QUICKLY BY FRIDAY AS READINGS IN THE LOWER AND MID 90S RETURN TO THE RIO GRANDE WITH WIDESPREAD 80S ELSEWHERE. THE LATEST ECMWF MOS WAS PREFERRED OVER THE GFS MOS GUIDANCE. WARM CONDITIONS REMAIN INTACT ON SATURDAY AND GIVEN THE AMPLIFIED LOW-LEVEL THERMAL RIDGE AND DRYLINE MIXING EASTWARD THROUGH THE REGION...WE HAVE INCREASED HIGH TEMPERATURES FOR SATURDAY. A COLD FRONT WILL MOVE THROUGH ON SUNDAY BRINGING SOME GUSTY NORTHERLY WINDS AND DRIER AIR TO ALL AREAS. DESPITE THE COOLING BEHIND THE FRONT...TEMPERATURES WILL STILL MANAGE TO REMAIN A FEW DEGREES ABOVE NORMAL FOR MOST AREAS. TEMPERATURES FINALLY MANAGE TO DROP NEAR OF JUST BELOW NORMAL FOR EARLY NEXT WEEK AS DRY WEATHER CONTINUES. FIRE WEATHER... WESTERLY WINDS AND DRIER AIR BEGIN TO MOVE ACROSS SOUTH CENTRAL TEXAS ON FRIDAY AND SATURDAY. THE MAIN AREA OF CONCERN ON FRIDAY WILL GENERALLY REMAIN CONFINED TO THE RIO GRANDE PLAINS...WITH DRY CONDITIONS SPREADING EAST TO THE HIGHWAY 281 CORRIDOR ON SATURDAY. A COLD FRONT WILL THEN MOVE THROUGH ON SUNDAY BRINGING GUSTY NORTH WINDS AND INCREASING FIRE WEATHER CONCERNS TO ALL OF SOUTH CENTRAL TEXAS. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 56 75 53 78 64 / 50 10 10 10 20 AUSTIN BERGSTROM INTL AIRPORT 55 75 48 77 62 / 50 20 10 10 20 NEW BRAUNFELS MUNI AIRPORT 56 76 51 77 63 / 40 20 10 20 20 BURNET MUNI AIRPORT 52 71 51 75 62 / 60 10 10 10 20 DEL RIO INTL AIRPORT 63 73 59 85 62 / 20 20 10 10 10 GEORGETOWN MUNI AIRPORT 53 73 50 76 62 / 60 10 10 10 20 HONDO MUNI AIRPORT 59 77 52 79 62 / 30 20 10 10 10 SAN MARCOS MUNI AIRPORT 56 75 50 77 63 / 40 20 10 20 20 LA GRANGE - FAYETTE REGIONAL 56 76 51 77 64 / 50 20 10 20 20 SAN ANTONIO INTL AIRPORT 58 76 53 77 64 / 40 20 10 20 20 STINSON MUNI AIRPORT 59 76 53 77 64 / 40 20 10 20 20 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...05 SYNOPTIC/GRIDS...01 PUBLIC SERVICE/DATA COLLECTION...30
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 613 PM CDT TUE MAR 19 2013 TXZ171>173-183>194-202>209-217>225-228-202315- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 613 PM CDT TUE MAR 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING UNTIL MIDNIGHT GENERALLY NORTH OF A LINE FROM MOUNTAIN HOME TO NEW BRAUNFELS TO SCHULENBURG. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE FRIDAY AND SATURDAY AFTERNOON OVER THE WESTERN HALF OF SOUTH CENTRAL TEXAS...FOR LOW RELATIVE HUMIDITY AND BREEZY WEST TO NORTHWEST WINDS. ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED FOR ALL OF SOUTH CENTRAL TEXAS ON SUNDAY AFTERNOON FOR BREEZY NORTH WINDS AND LOW RELATIVE HUMIDITY. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
721 PM CDT TUE MAR 19 2013
TXZ172-200100-
BURNET-
721 PM CDT TUE MAR 19 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BURNET COUNTY UNTIL
800 PM CDT...
AT 718 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR LAMPASAS...MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
THIS STORM WILL CROSS HIGHWAYS 281 AND 183 IN EXTREME NORTHERN
BURNET COUNTY.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3097 9785 3093 9784 3096 9836 3104 9836
3105 9792
TIME...MOT...LOC 0019Z 270DEG 23KT 3105 9824SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
805 PM CDT TUE MAR 19 2013
TXZ172-173-200145-
BURNET-WILLIAMSON-
805 PM CDT TUE MAR 19 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BURNET AND NORTHWESTERN
WILLIAMSON COUNTIES UNTIL 845 PM CDT...
AT 801 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR BRIGGS...OR 11 MILES NORTHEAST OF BERTRAM...
MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ANDICE...
FLORENCE...
JARRELL...
THEON...
WALBURG...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3097 9786 3091 9782 3091 9778 3088 9762
3085 9755 3070 9759 3073 9788 3080 9805
3098 9802
TIME...MOT...LOC 0105Z 280DEG 26KT 3087 9792The Ft Hood radar (KGRK), 52 km away, was scanning. The volume nearest the first event began at 01:19 UTC.
37 hail, 2 thunderstorm wind. Local standard time, as filed.
A thunderstorm produced wind gusts estimated at 60 mph that knocked down some tree limbs near Cedar Park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434168, 434167, 434166, 434165, 434164, 434163, 434162, 434161, 434160, 434159, 434157, 434158, 434156, 434155, 434154, 444827, 434153, 434169, 434152, 434151, 434308, 434150, 434146, 434147, 434148, 434149, 434136, 434141, 434142, 434143, 434144, 434135, 434134, 434133, 434130, 434129, 434128, 434127, 434126.